Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 110, NWS Bismarck, ND

July 29, 2017McLean County, Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2017, 6:37 PM CDT for McLean County, Mountrail County, North Dakota. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2017, 6:37 PM CDT (23:37 UTC)
Expired
Jul 29, 2017, 7:45 PM CDT
In force
68 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McLean County, ND, Mountrail County, ND

The radar

The Minot AFB radar (KMBX), 119 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

505 
WUUS53 KBIS 292337
SVRBIS
NDC055-061-300045-
/O.NEW.KBIS.SV.W.0110.170729T2337Z-170730T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
637 PM CDT SAT JUL 29 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern McLean County in south central North Dakota...
  Southern Mountrail County in northwestern North Dakota...

* Until 745 PM CDT

* At 637 PM CDT, a severe thunderstorm was located over Belden, or 12
  miles south of Stanley, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Van Hook Park around 700 PM CDT. 
  Parshall around 710 PM CDT. 

Other locations impacted by this severe thunderstorm include Deep
Water Creek Recreation Area, Raub, Parshall Bay Recreation Area and
Pouch Point Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4793 10187 4785 10187 4785 10178 4769 10196
      4765 10227 4773 10226 4775 10229 4776 10226
      4778 10226 4780 10235 4776 10240 4796 10258
      4800 10255 4801 10260 4805 10261 4804 10264
      4809 10269 4824 10227
TIME...MOT...LOC 2337Z 325DEG 25KT 4813 10239 

HAIL...1.00IN
WIND...60MPH
 
$$

ABELING
4 follow-up statements
784 
WWUS53 KBIS 292351
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
651 PM CDT SAT JUL 29 2017

NDC055-061-300045-
/O.CON.KBIS.SV.W.0110.000000T0000Z-170730T0045Z/
McLean ND-Mountrail ND-
651 PM CDT SAT JUL 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN MCLEAN AND SOUTHERN MOUNTRAIL COUNTIES...

At 651 PM CDT, a severe thunderstorm was located near Belden, or 14
miles south of Stanley, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Van Hook Park around 715 PM CDT. 
  Parshall around 730 PM CDT. 

Other locations impacted by this severe thunderstorm include Deep
Water Creek Recreation Area, Raub, Parshall Bay Recreation Area and
Pouch Point Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4793 10187 4785 10187 4785 10178 4769 10196
      4765 10227 4773 10226 4775 10229 4776 10226
      4778 10226 4780 10235 4776 10240 4796 10258
      4800 10255 4801 10260 4805 10261 4804 10264
      4809 10269 4824 10227
TIME...MOT...LOC 2351Z 324DEG 18KT 4810 10236 

HAIL...1.00IN
WIND...60MPH
 
$$

ABELING
662 
WWUS53 KBIS 300015
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
715 PM CDT SAT JUL 29 2017

NDC055-061-300045-
/O.CON.KBIS.SV.W.0110.000000T0000Z-170730T0045Z/
McLean ND-Mountrail ND-
715 PM CDT SAT JUL 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN MCLEAN AND SOUTHEASTERN MOUNTRAIL COUNTIES...

At 715 PM CDT, a severe thunderstorm was located 5 miles northwest of
Parshall, or 23 miles south of Stanley, moving southeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Parshall around 730 PM CDT. 

Other locations impacted by this severe thunderstorm include Deep
Water Creek Recreation Area, Raub, Parshall Bay Recreation Area and
Pouch Point Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4793 10187 4785 10187 4785 10178 4769 10196
      4765 10227 4773 10226 4775 10229 4776 10226
      4778 10226 4780 10235 4776 10240 4796 10258
      4800 10255 4816 10218
TIME...MOT...LOC 0015Z 320DEG 18KT 4800 10224 

HAIL...<.75IN
WIND...60MPH
 
$$

ABELING
637 
WWUS53 KBIS 300032
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
732 PM CDT SAT JUL 29 2017

NDC055-061-300045-
/O.CON.KBIS.SV.W.0110.000000T0000Z-170730T0045Z/
McLean ND-Mountrail ND-
732 PM CDT SAT JUL 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN MCLEAN AND SOUTHEASTERN MOUNTRAIL COUNTIES...

At 732 PM CDT, a severe thunderstorm was located near Van Hook Park,
or 29 miles south of Stanley, moving southeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northwestern McLean and southeastern Mountrail Counties, including
the following locations: Parshall Bay Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4789 10205 4780 10197 4777 10206 4778 10226
      4780 10235 4782 10239 4788 10245 4800 10250
      4806 10225
TIME...MOT...LOC 0032Z 323DEG 19KT 4789 10235 

HAIL...<.75IN
WIND...60MPH
 
$$

ABELING
425 
WWUS53 KBIS 300038 RRA
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
738 PM CDT SAT JUL 29 2017

NDC055-061-300048-
/O.EXP.KBIS.SV.W.0110.000000T0000Z-170730T0045Z/
McLean ND-Mountrail ND-
738 PM CDT SAT JUL 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCLEAN AND
SOUTHEASTERN MOUNTRAIL COUNTIES WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4789 10205 4780 10197 4777 10206 4778 10226
      4780 10235 4782 10239 4788 10245 4800 10250
      4806 10225
TIME...MOT...LOC 0038Z 325DEG 25KT 4787 10233 

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:14 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 29, 5:14 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
514 PM CDT Sat Jul 29 2017

.UPDATE...
Issued at 507 PM CDT Sat Jul 29 2017

Will continue to monitor convection through the evening across
northwest and north central North Dakota where effective deep
layer shear is greatest across the area, although only marginally
favorable for organized convection. MLCAPE around 2000 j/kg with
effective deep layer shear of 25-30kts supports the potential for
marginal severe hail and wind gusts of 60+ mph given inverted-v
soundings. Will have to closely monitor the outflow boundary to
the north of Minot as it continues to propagate southeast as a
focus for possible new initiation.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM CDT Sat Jul 29 2017

The short term concern will be severe weather potential for this
afternoon and early evening. Early convection began in an area of
steep low level lapse rates across western North Dakota. A weak
frontal boundary extending from north central into teh west will
also be a focus for convection. However with shear weak expect
mainly short lived pulse storms through early evening.

Expect the convection to migrate into central North Dakota later
this evening.

On Sunday a building h500 ridge will cap most convection leaving
just widely scattered thunderstorms. Highs Sunday will again be
in the 80s east to lower to mid 90s west.

.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM CDT Sat Jul 29 2017

For the extended period a northwest flow regime will set up
providing several opportunities for thunderstorms. The best
chances are expected to be Monday night and Wednesday through
Wednesday night. Both periods will be associated with cold fronts
and cooler temperatures. Highs Sunday and Monday will be in the
80s to middle 90s. By Tuesday cooler with highs in the 70s and 80s,
and Wednesday through Friday will see as cool as 70 north central
and 70s to lower 80s south and west. A bit warmer Saturday with
highs in the 70s to middle 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 507 PM CDT Sat Jul 29 2017

Scattered thunderstorms across western and north central North
Dakota this evening will continue to slowly move east-southeast
through the evening. A few storms may be strong to severe across
northern North Dakota through sunset. Storms will become less
numerous and intense after sunset as they move southeast into the
south central portion of the state.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PA
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...PA
Hazardous weather outlook, Jul 29, 5:35 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
535 PM CDT Sat Jul 29 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302245-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
535 PM CDT Sat Jul 29 2017 /435 PM MDT Sat Jul 29 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening and tonight. A
few storms could be severe northwest and north central through
sunset with large hail to quarter size, damaging winds to 65 mph
and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are daily chances for thunderstorms through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

In the hours before

Special weather statement, Jul 29, 4:47 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Bismarck ND
447 PM CDT SAT JUL 29 2017

NDZ002-010-292215-
Mountrail ND-Burke ND-
447 PM CDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURKE AND
NORTHWESTERN MOUNTRAIL COUNTIES UNTIL 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
Battleview, or 21 miles northwest of Stanley, moving east at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Powers Lake, Ross, Battleview and Lostwood.

LAT...LON 4858 10224 4828 10248 4846 10289 4863 10279
TIME...MOT...LOC 2147Z 289DEG 22KT 4852 10274

ABELING
Local storm report, Jul 29, 5:02 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
502 PM CDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     12 N NORMA              48.90N 101.92W
07/29/2017                   RENVILLE           ND   TRAINED SPOTTER

            12 INCH ASH TREE TRUNK SPLIT ABOUT 6 FEET
            UP, 70 MPH ESTIMATE.

&&

AE
Special weather statement, Jul 29, 5:09 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
509 PM CDT SAT JUL 29 2017

NDZ009-292230-
Williams ND-
509 PM CDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WILLIAMS COUNTY
UNTIL 530 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Ray, or 29 miles northeast of Williston, moving east at
15 mph.

Half inch hail and wind gusts to 55 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Tioga around 525 PM CDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4845 10314 4841 10289 4838 10289 4837 10287
      4820 10285 4825 10316
TIME...MOT...LOC 2209Z 282DEG 13KT 4833 10305

ABELING
Special weather statement, Jul 29, 5:32 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
532 PM CDT SAT JUL 29 2017

NDZ009-010-017-292315-
McKenzie ND-Mountrail ND-Williams ND-
532 PM CDT SAT JUL 29 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
MCKENZIE...EAST CENTRAL WILLIAMS AND CENTRAL MOUNTRAIL COUNTIES UNTIL
615 PM CDT...

At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Stanley to 4 miles southwest
of Ray. Movement was southeast at 25 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Stanley, Ray, Ross, Palermo, Belden, White Earth, Wheelock, White
Tail Bay Recreation Area, White Earth Bay Recreation Area and Tobacco
Garden Bay Recreation Area.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4817 10194 4805 10308 4832 10332 4846 10230
TIME...MOT...LOC 2232Z 322DEG 21KT 4839 10234 4829 10320

ABELING
Special weather statement, Jul 29, 5:54 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Bismarck ND
554 PM CDT SAT JUL 29 2017

NDZ010-292330-
Mountrail ND-
554 PM CDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOUNTRAIL COUNTY
UNTIL 630 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ross, or 11 miles west of Stanley, moving southeast at 25 mph.

Half inch hail and wind gusts to 55 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Belden around 625 PM CDT.

LAT...LON 4827 10280 4838 10259 4819 10226 4804 10259
TIME...MOT...LOC 2254Z 322DEG 23KT 4827 10263

ABELING
Special weather statement, Jul 29, 6:07 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
607 PM CDT SAT JUL 29 2017

NDZ009-010-017-292345-
McKenzie ND-Mountrail ND-Williams ND-
607 PM CDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKENZIE...EAST
CENTRAL WILLIAMS AND WEST CENTRAL MOUNTRAIL COUNTIES UNTIL 645 PM
CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Ross, or 21 miles southwest of Stanley, moving
southeast at 25 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
McKenzie...east central Williams and west central Mountrail Counties,
including the following locations: White Earth Bay Recreation Area
and Charlson.

LAT...LON 4820 10300 4830 10277 4808 10241 4793 10278
TIME...MOT...LOC 2307Z 325DEG 23KT 4818 10282

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:20 PM CDTSpecial Weather StatementBISGolden Valley25 min
Jul 29, 1:28 PM CDTSpecial Weather StatementBISGolden Valley17 min
Jul 29, 2:06 PM CDTSpecial Weather StatementBISGolden Valley39 min
Jul 29, 2:56 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie64 min
Jul 29, 3:08 PM CDTSpecial Weather StatementBISBowman37 min
Jul 29, 4:03 PM CDTSpecial Weather StatementBISBurke27 min
Jul 29, 4:06 PM CDTSpecial Weather StatementBISMcKenzie24 min
Jul 29, 4:29 PM CDTSevere Thunderstorm WarningBISRenville, Ward61 min
Jul 29, 4:47 PM CDTSpecial Weather StatementBISMountrail28 min
Jul 29, 5:09 PM CDTSpecial Weather StatementBISWilliams21 min
Jul 29, 5:32 PM CDTSpecial Weather StatementBISMountrail43 min
Jul 29, 5:54 PM CDTSpecial Weather StatementBISMountrail36 min
Jul 29, 6:07 PM CDTSpecial Weather StatementBISMountrail38 min
Jul 29, 6:47 PM CDTSpecial Weather StatementBISDunn28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.